Alert archive / Maine / Beach Hazards Statements in 2017

Beach Hazards Statement 14, NWS Caribou, ME

August 13, 2017Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 13, 2017, 3:03 AM EDT for Hancock County, Washington County, Maine. It took effect at Aug 13, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 13, 2017, 3:03 AM EDT (07:03 UTC)
In effect from
Aug 13, 2017, 8:00 AM EDT
Expired
Aug 13, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WHUS41 KCAR 130703
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR MAINE
NATIONAL WEATHER SERVICE CARIBOU ME
303 AM EDT SUN AUG 13 2017

MEZ029-030-131515-
/O.NEW.KCAR.BH.S.0014.170813T1200Z-170814T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
303 AM EDT SUN AUG 13 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING.

* LOCATION...ACADIA NATIONAL PARK...SCHOODIC POINT PENINSULA...
  LAMOINE BEACH...CASTINE...ROQUE BLUFFS STATE PARK...QUODDY HEAD
  STATE PARK.

* BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE UPPER 70'S MAY
  CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER
  TEMPERATURES WHICH ARE CURRENTLY ONLY MID 50'S.

* TIMING...8 AM THIS MORNING THROUGH THIS EVENING.

* IMPACTS...ANYONE ON BOATS OR PADDLECRAFT SHOULD USE CAUTION 
  AND BE PREPARED FOR IMMERSION. DRESS FOR WATER TEMPERATURES 
  AND KNOW HOW TO PERFORM RESCUES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFEJACKET. BE AWARE OF WIND CONDITIONS,
TIDES AND LOCALIZED CURRENTS.

&&

$$
2 follow-up statements
918 
WHUS41 KCAR 131416
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR MAINE
NATIONAL WEATHER SERVICE CARIBOU ME
1016 AM EDT SUN AUG 13 2017

MEZ029-030-140000-
/O.CON.KCAR.BH.S.0014.000000T0000Z-170814T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
1016 AM EDT SUN AUG 13 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATION...ACADIA NATIONAL PARK...SCHOODIC POINT PENINSULA... 
  LAMOINE BEACH...CASTINE...ROQUE BLUFFS STATE PARK...QUODDY 
  HEAD STATE PARK.

* BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE UPPER 70S MAY
  CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER
  TEMPERATURES WHICH ARE CURRENTLY ONLY MID 50S.

* TIMING...THROUGH 8 PM EDT THIS EVENING.

* IMPACTS...ANYONE ON BOATS OR PADDLECRAFT SHOULD USE CAUTION 
  AND BE PREPARED FOR IMMERSION. DRESS FOR WATER TEMPERATURES 
  AND KNOW HOW TO PERFORM RESCUES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFEJACKET. BE AWARE OF WIND CONDITIONS,
TIDES AND LOCALIZED CURRENTS.

&&

$$
207 
WHUS41 KCAR 140007
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR MAINE
NATIONAL WEATHER SERVICE CARIBOU ME
807 PM EDT SUN AUG 13 2017

MEZ029-030-140115-
/O.EXP.KCAR.BH.S.0014.000000T0000Z-170814T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
807 PM EDT SUN AUG 13 2017

...BEACH HAZARDS STATEMENT HAS EXPIRED...

THE BEACH HAZARDS STATEMENT HAS BEEN ALLOWED TO EXPIRE AT 8 PM.

$$

HEWITT

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 13, 12:12 AM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 13, 12:12 AM EDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1212 AM EDT Sun Aug 13 2017

.SYNOPSIS...
A weak frontal boundary will bring some showers and thunderstorms
across the area tonight with some fog. A cold front will cross
the region Sunday with another round of showers and thunderstorms,
followed by high pressure on Monday.

&&

.NEAR TERM /THROUGH TODAY/...
Update 12:10 AM: Have adjusted wind, temperature, and dew point
based on latest observations. No other changes.

Previous discussion...
Scattered thunderstorms overnight with another round expected
for Sunday.

Showers and tstms setting up over w and nw areas as s/wv lifts
up across the region from the NYS region. Some lighter showers
were seen on radar lifting up across the region from the s. The
latest SPC meso analysis showed best CAPE and lapse rates
residing across the w and nw into early evening. Some of the
stronger storms across the wnw could contain strong wind gusts
and hail. First batch of activity is shown by the latest HRRR
and RAP to diminish after 8 pm. Some fog is expected to set up
later in the evening into the overnight hrs. Decision was to hit
the downeast and western areas hardest w/the fog and went
patchy fog elsewhere. A second round of activity is slated to
develop across the region overnight into early Sunday morning as
the cold front apchs from Canada. There appears to be a
pre-frontal boundary that moves across the region which could
allow for some convection to fire back up well after midnight
into the daybreak hrs. The RAP and GFS show elevated
instability as far e as BGR and BHB into Sunday morning. The NAM
is weaker as is the HRRR. There does look to be elevated CAPE
of 600-800 joules w/0-6km shear apchg 30 kts. So, if storms do
fire, some could have some gusty winds. Decided to carry tstms
into the Downeast, but w/stable layer in place, confidence is
low to have enhanced wording. The evening crew can assess this
further.

For Sunday, SPC has placed the entire region in a Marginal Risk
for a few tstms to become severe. This will be a challenge as
there could some action in the morning w/the pre-frontal
boundary and  then the short range guidance shows a second
round across northern areas by late morning into the early
afternoon. Instability parameters such CAPE(700-1000 joules) and
0-6KM shear of 30 kts favor organized potential. Lapse rates do
look as though they steepen by later morning especially in the
mid levels to allow for updrafts. Given this, added the mention
of strong wind gusts and hail to the forecast. Stayed close to
the midnight crew's assessment of 70s w/the warmest temps across
the central and downeast areas.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
Expect clearing skies Sunday night behind the departing cold
front and mainly sunny skies on Monday. Lows Sunday night will
range from the upper 40s to lower 50s. Highs on Monday will
range from the mid to upper 70s north and upper 70s to near 80
central and down east. Expect fair weather Monday night in
advance of an approaching cold front. Lows Monday night will
range from the mid to upper 50s across the region. Tuesday will
see a chance for showers and thunderstorms as a cold front
begins to cross the region. Highs on Tuesday are expected to
range from the mid 70s to near 80, except cooler along the
coast.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A few showers may linger into Tuesday evening, followed by
partial clearing Tuesday night. A secondary front/trof will
cross the region on Wednesday. This feature combined with a pool
of cold air aloft, will once again result in the chance for
showers, mainly during the afternoon. Thursday and Friday are
looking like a mainly dry days, as latest model runs are
suggesting the late week system may stay off to our south, as
confluent flow aloft allows for more in the way of high pressure
to build build in from the north. The dry weather may hold into
the beginning of next weekend if the system remains to our
south. Daytime high temperatures through the long term are
expected to be at, or even a bit below normal for this time of
year.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR and MVFR this evening. It does look like all
terminals will be seeing conditions drop to IFR w/the potential
for LIFR from HUL down to KBGR and KBHB. Fog will be a nuisance
overnight w/the threat for a tstm. IFR/LIFR Sunday morning
gradually improving to MVFR by later morning w/another round of
tstms. Looking for conditions to go to VFR by later Sunday
afternoon into evening.

SHORT TERM: Generally VFR through the period, except in any
afternoon scattered showers and thunderstorms Tuesday and
Wednesday, which may result in briefly lower conditions. Could
also see the potential of lower clouds and stratus making their
way into the vicinity of the Bar Harbor airport later Monday
night into Tuesday morning with local IFR conditions possible.

&&

.MARINE...
NEAR TERM: No headlines. The biggest issues will be the fog
tonight into early Sunday which could hamper navigation. Tstms
are a threat as well. SSW winds are expected to increase ahead
of the cold front on Sunday to 10-15 kts. This will allow seas
to build some but they will remain below 5 ft. Decided to add
some gusts to 20 kts for the outer zones.

SHORT TERM: Winds/seas are generally expected to remain below
small craft advisory levels through the period.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Mignone
Hazardous weather outlook, Aug 12, 11:53 PM EDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1153 PM EDT Sat Aug 12 2017

MEZ001-003-004-010-031-140400-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-Southern Piscataquis-
1153 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for Far Northern Maine...North
Central Maine and West Central Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will cross the state on Sunday. Showers and
thunderstorms are expected ahead of this front. The stronger storms
will have the potential to produce gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ002-005-006-011-015>017-029-030-032-140400-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
1153 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for Coastal DownEast Maine...East
Central Maine...Eastern Maine...Far Northern Maine...Interior
DownEast Maine and Northern Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will cross the state on Sunday. Showers and
thunderstorms are expected ahead of this front. The stronger storms
will have the potential to produce gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-140400-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1153 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 10:18 AM EDTSpecial Weather StatementCARAroostook27 min
Aug 13, 10:40 AM EDTSpecial Weather StatementCARAroostook35 min
Aug 13, 11:24 AM EDTSpecial Weather StatementCARPenobscot36 min
Aug 13, 11:34 AM EDTSpecial Weather StatementCAR26 min
Aug 13, 12:28 PM EDTSpecial Weather StatementCARPenobscot47 min
Aug 13, 12:35 PM EDTSpecial Weather StatementCAR40 min
Aug 13, 1:12 PM EDTSpecial Weather StatementCARHancock48 min
Aug 13, 1:55 PM EDTSpecial Weather StatementCARWashington50 min
Aug 13, 2:01 PM EDTSpecial Weather StatementCARHancock29 min
Aug 13, 2:28 PM EDTSpecial Weather StatementCARWashington32 min
Aug 13, 2:36 PM EDTSpecial Marine WarningCAR24 min
Aug 13, 2:50 PM EDTSpecial Weather StatementCARWashington25 min
Aug 13, 2:57 PM EDTSpecial Marine WarningCAR48 min
Aug 13, 3:04 PM EDTSevere Thunderstorm WarningCARWashington26 min

Nearby

Beach Hazards Statements in Maine, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.